Cymbalta which is usually prescribed for major depressive disorder or MDD, comes with a wide range of possible negative side-effects, including tinnitus. Although many pre-marketing trials did not list tinnitus as a major or frequently-occurring side-effect for those who took it, some people do tend to experience problems with ringing, buzzing, or whistling sounds when taking it.
Antidepressant medications like Cymbalta can also be used to help those who have tinnitus. Antidepressants or SSRIs in general can help to change one’s perception of their tinnitus rather than the condition itself. Tinnitus is a symptom of a larger underlying condition rather than an actual disease. Many people who develop tinnitus become depressed and therefore the intensity or perception of the phantom sounds which are perceived.
Those who are considering trying antidepressants to help with their depression and tinnitus will need to consider some of the negative side-effects which it includes. Some antidepressants can increase the chance of suicidal thoughts, though that is not the case for everyone who takes them. In many clinical trials, Cymbalta has been proven to work well for those who take it with a small number of people reporting no change in their overall day to day mood.
It is important to keep in mind that antidepressant medications such as Cymbalta do not actually treat the tinnitus but rather one’s perception of it. When a person with tinnitus becomes anxious or even depressed, their overall perception of the sounds they are hearing can increase and therefore make it seem worse than it actually is.
By going on the right medications, those who have severe tinnitus will be able to find comfort and relief. Often times when tinnitus symptoms are severe enough, they are able to lessen a person’s quality of life to the point where depression or even suicidal thoughts can become a problem.